Kentucky, 2007Heavy Snow in Kentucky, April 6 to 7, 2007
April 6 to 7, 2007 · NWS JKL · 2 events in 1 county or zone
An upper level weather disturbance combined with cold air to bring accumulating snowfall to the higher elevations of eastern Kentucky.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level weather disturbance combined with cold air to bring accumulating snowfall to the higher elevations of eastern Kentucky.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 6, 6:51 PM EST, 9 minutes earlier.
Area forecast discussion, Apr 6, 6:51 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
751 PM EDT FRI APR 6 2007
.SHORT TERM.../THE REST OF TONIGHT/
ISSUED A QUICK UPDATE TO BEEF UP THE SNOW SHOWERS FOR THIS EVENING.
THE VORT MAX MOVING THROUGH OHIO AND DAYTIME INSTABILITY HAVE LED TO
A WINDEX STYLE SNOW SQUALL EVENT. EXPECT THESE TO CONTINUE FAIRLY
UNABATED THROUGH AT LEAST THE FIRST PART OF THE EVENING BEFORE
TAPERING TO FLURRIES TOWARD MIDNIGHT. WITH THE IMMINENT LOSS OF
INSOLATION EXPECT THESE SQUALLS TO HAVE A BETTER CHANCE OF MEASURING
SO ADDED SOME ISOLATED ACCUMULATION WORDING TO THE ZONES. ALL
GRID...TEXT AND WEB PRODUCTS HAVE BEEN UPDATED AND ISSUED.
THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...
/TONIGHT THROUGH SUNDAY NIGHT/
A SHORT WAVE WITH A STRONG SHOT OF COLD AIR IS MOVING DOWN THE BACK
SIDE OF THE UPPER TROUGH AND WILL BRING SOME ISOLATED SNOW SHOWERS OR
FLURRIES TO MOST OF THE AREA THIS EVENING. THERE IS SOME STRONG COLD
AIR ADVECTION AT 850 HPA AND THE FLOW WILL BE FROM NORTHWEST. AS
SUCH...THERE WILL BE SOME GOOD UPSLOPE FLOW WITH THE SYSTEM. THE
ISSUE IS THE LACK OF LOW LEVEL MOISTURE. THAT IS WHY THE POPS ARE SO
SLOW. IT WILL DEFINITELY SLOW...BUT IT WILL BE HARD TO GET A
MEASURABLE AMOUNT OF SNOW FROM THIS SYSTEM. THE COLD AIR ADVECTION
WILL HELP TO DROP THE TEMPS DOWN INTO THE 20S TONIGHT EVEN WITH THE
WINDS AND CLOUDS. TOMORROW WILL SEE ANOTHER MORNING OF FREEZING TEMPS
AS THE COLD AIR WILL BE IN PLACE. WENT WITH THE WARMEST MOS FOR
TONIGHT AS THE MOS HAS BEEN RUNNING TOO LOW LATELY. WENT WITH A MOS
BLEND FOR THE REST OF THE PERIOD. THERE IS A PRETTY GOOD SPREAD IN
THE DIFFERENT MOS MODELS. TOMORROW WILL HAVE SOME PRETTY DRY AND
WINDY CONDITIONS AND WE ISSUED A FIRE WEATHER WATCH.
.LONG TERM.../MONDAY THROUGH FRIDAY/
MODELS HAVE COME INTO BETTER AGREEMENT THROUGH NEXT WEEK. COLD
NORTHWEST FLOW DOMINATES THE EASTERN CONUS WITH MORE SUB-FREEZING
OVERNIGHT TEMPERATURES TO CONTEND WITH THROUGH EARLY NEXT
WEEK. MEANWHILE...A TROUGH WILL TAKE SHAPE IN THE NORTHERN PLAINS.
THERE HAD BEEN QUITE A BIT OF DIFFERENCE IN THE EVOLUTION OF THIS
TROUGH BETWEEN THE GFS AND ECMWF. THEY HAVE SINCE COME INTO BETTER
AGREEMENT...MAINLY WITH THE GFS SIDING MORE TOWARDS THE ECMWF.
A POTENT SURFACE LOW WILL TRACK ACROSS THE OHIO VALLEY BY THE
MIDDLE OF THE WEEK...BRINGING UNSETTLED WEATHER ACROSS EASTERN
KENTUCKY FROM TUESDAY THROUGH WEDNESDAY NIGHT. HAVE INCREASED POPS
INTO THE GOOD CHANCE RANGE FROM TUESDAY NIGHT INTO WEDNESDAY AS THE
LOW AND CORRESPONDING COLD FRONT NEAR THE AREA. HAVE ALSO INTRODUCED
A SLIGHT CHANCE OF THUNDER GIVEN THE FORCING.
COOLER AIR WILL ONCE AGAIN PUSH IN BEHIND THE DEPARTING LOW FOR
THURSDAY...ALTHOUGH HAVE LEANED CLOSER TO THE PROGGED AIR MASS BY
THE ECMWF...AS IT HAS HAD THE BEST CONTINUITY. GFS SHOWS ANOTHER
SYSTEM TO AFFECT THE AREA ON FRIDAY...HOWEVER WILL ONLY INCLUDE A
SLIGHT CHANCE POP FOR NOW...AS THE 12Z RUN SLOWED THIS SYSTEM DOWN
CONSIDERABLY COMPARED TO THE 00Z RUN.
&&
.AVIATION.../00Z TO 24Z/...UPDATED
WATER VAPOR LOOP SHOWING VIGOROUS UPPER LEVEL SHORT WAVE MOVING
THROUGH THE OHIO AT THIS TIME. MODERATE TO HEAVY SNOW BANDS ARE BEING
GENERATED ALONG AND AHEAD OF THIS DISTURBANCE...DROPPING VISIBILITIES
DOWN AS LOW AS ONE QUARTER MILE AND CIGS AS LOW AS 500 FT. ONCE THIS
DISTURBANCE MOVES EAST OF OUR AREA...OVER THE NEXT HOUR OR SO...WE
SHOULD SEE A MARKED DECREASE IN INTENSITY AND COVERAGE OF SNOW. SOME
LOCATIONS COULD PICK UP A QUICK HALF INCH OF SNOW IN THE HEAVIER
BANDS. EXPECT SOME CLEARING TOWARDS DAWN...THEN INCREASE IN CLOUD
COVER FOR TOMORROW AFTERNOON AS STRATOCU REDEVELOPS OVER THE AREA.
WINDS WILL DIE DOWN TONIGHT...BEFORE BECOMING VERY GUSTY TOMORROW AS
CIGS RISE AND GOOD MIXING TAKES PLACE.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM MIDNIGHT TONIGHT TO 10 AM EDT SATURDAY FOR
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.
FIRE WEATHER WATCH SATURDAY AFTERNOON FOR KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...JJ/GREIF
LONG TERM....GEOGERIAN
AVIATION...RAY
Hazardous weather outlook, Apr 6, 9:15 AM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT FRI APR 6 2007
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1015 AM EDT FRI APR 6 2007
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM EDT
SATURDAY...
...FIRE WEATHER WATCH FROM NOON SATURDAY TO 6 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
WIDESPREAD FREEZING TEMPERATURES ARE EXPECTED AFTER MIDNIGHT
TONIGHT.
ISOLATED TO SCATTERED SNOW SHOWERS WILL DEVELOP BY LATE IN THE
AFTERNOON AND LINGER INTO THE EVENING HOURS. A BRIEF DUSTING OF SNOW
WILL BE POSSIBLE UNDER THE HEAVIEST SNOW SHOWERS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FREEZING TEMPERATURES ARE ONCE AGAIN EXPECTED SATURDAY AND SUNDAY
NIGHTS.
DRY AND WINDY CONDITIONS WILL CREATE THE POTENTIAL FOR DANGEROUS
FIRE WEATHER CONDITIONS FOR SATURDAY. A FIRE WEATHER WATCH IS IN
EFFECT FROM SATURDAY AT NOON UNTIL 6 PM EDT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
ABE/JJ
In the hours before
Special weather statement, Apr 6, 6:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
748 PM EDT FRI APR 6 2007
KYZ088-104-106-107-109-110-112-113-115>120-070045-
ELLIOTT-JOHNSON-MARTIN-MORGAN-MAGOFFIN-FLOYD-PIKE-BREATHITT-KNOTT-
PERRY-CLAY-LESLIE-LETCHER-HARLAN-
748 PM EDT FRI APR 6 2007
...A BAND OF SNOW SQUALLS TO AFFECT FAR EAST KENTUCKY THROUGH 845 PM
EDT THIS EVENING...
AT 745 PM EDT...A BAND OF CONVECTIVE SNOW SHOWERS...OR SQUALLS...WAS
LOCATED ALONG A LINE EXTENDING FROM SANDY HOOK TO HAGINSVILLE TO
PLANK...MOVING SOUTHEAST AT 25 MPH. WITH THIS BAND EXPECT
VISIBILITIES TO BE MEASURED IN HUNDREDS OF FEET IN NEAR WHITEOUT
CONDITIONS...GUSTY WINDS TO 40 MPH...AND SNOW ACCUMULATIONS OF UP TO
A HALF AN INCH.
THE SNOW SQUALL BAND WILL BE NEAR HAZARD...SALYERSVILLE AND
PAINTSVILLE AROUND 800 PM EDT...PRESTONSBURG...HINDMAN AND
BARBOURVILLE AROUND 815 PM EDT...AND INEZ...WHITESBURG AND PIKEVILLE
AROUND 830 PM EDT.
DURING THIS BAND/S PASSAGE BE PREPARED FOR SNOW COVERED ROADS...
LIMITED VISIBILITIES...AND GUSTY WINDS. MOTORISTS ARE URGED TO USE
CAUTION WHILE DRIVING.
GREIF
Heavy Snow, Harlan
- When
- April 6, 7:00 PM EST to April 7, 2:15 AM EST
- Where
- Harlan forecast zone
- Reported by
- Department of Highways
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
Four and one half to 5 inches of snow on Highway 160 over Black Mountain.
Heavy Snow, Harlan
- When
- April 6, 7:00 PM EST to April 7, 2:05 AM EST
- Where
- Harlan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.857, -83.218 (the zone’s center; the record gives no point)
Five and a half inches of snow near Closplint.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Ohio, April 6 to 8, 2007$17 million · 31 events
- Frost and Freeze in Kentucky, April 6 to 8, 2007$5.6 million · 12 events
- Frost and Freeze in Indiana, April 6 to 8, 2007$5.0 million · 8 events
- Winter Storm and Cold in Texas, April 6 to 8, 2007$365,000 · 48 events
- Lake-Effect Snow in Ohio, April 6 to 8, 2007$200,000 · 2 events
- Frost and Freeze in Virginia, April 6, 200721 events
- Frost and Freeze in Tennessee, April 6 to 7, 200720 events
- Frost and Freeze in Illinois, April 6, 200719 events
- Frost and Freeze in Kentucky, April 6, 200718 events
- Frost and Freeze in West Virginia, April 6, 200710 events
- Frost and Freeze in Arkansas, April 6 to 7, 200710 events
- Frost and Freeze in Mississippi, April 6 to 7, 20079 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 25073, 25074.